June 28, 2013

Good news on tumor markers

Sorry to be slow in reporting the good news, but I have had extremely low energy for the past ten days, which is why I haven't blogged much.

Last week's labs showed a decrease of more than 40 points in my tumor markers, now below 200 for the first time in a long time. Yay!

Dr G says my feet are "barely tolerable" but we agreed on a new regimen. I will have two weeks off between Xeloda cycles. As of today it's been one week and my feet are a little better, my hands too. I hope that an additional week without therapy will help.

The diarrhea has stopped but it lasted for about a week.

A friend came across the idea of using henna to aid in Hand-Foot Syndrome. The Pub Med article is here. Monique Doyle Spencer, who has used henna successfully to treat her HFS, posted about it in her blog, http://xelodasideeffects.blogspot.com.

The fatigue continues to knock me down. Yesterday I took and morning nap, went to my support group, and took an afternoon nap afterwards. Today I slept until 11 AM, missing a meeting, and I'm ready for another snooze now. I don't have much energy for house chores, except laundry, but Rik has picked up making dinner, shopping, and much more.

I hope this additional week off Xeloda will help restore energy as well as give me more comfort in walking. I'm getting very good use out of my bright pink UGG bedroom slippers, the only things I can tolerate walking in!

June 23, 2013

Diarrhea again

The Xeloda pattern seems to give me diarrhea at the end of the second week or the beginning of the third (off) week. Today has been miserable, with tummy upsets. I am taking the tincture of opium but not sure it's really working. It's holding back each round of diarrhea by about six hours. I can take it more often (up to every three hours) but I don't want to go too far in the other direction.

I got on the sofa right after breakfast and slept for several hours, then woke up to use the bathroom, drink a glass of water and eat some crackers. This is also the part of the cycle when I lose a couple of pounds -- I don't have much appetite and I'm afraid to eat all the yummy fruit we have in the house. So it's BRAT for me (bananas, rice, applesauce and toast). And water.

My feet are still red and painful, same for my hands but not quite as much. I see Dr G tomorrow so will faithfully report all these side effects.

June 21, 2013

What Hand-Foot Syndrome looks like

Left hand
Right hand
You can see every line in my hands. The redness doesn't photograph well but occurs at every fingertip and in the webbing between the fingers, especially between thumb and index fingers. This is what Hand-Foot Syndrome, a side effect of Xeloda, looks like.

Right heel: see how cracked and red? Plus a spot where skin is peeling off. Ouch!

Hand-Foot Syndrome

Xeloda's Hand-Foot Syndrome side effect has really got me these days. Today is the last day of 14 when I actually take the drugs, then I get a week off. The problem is that the pain in my palms and soles has gotten much worse over the last couple of days. It was so bad last night that I had to skip the first synagogue board meeting of the new year. I couldn't stand, couldn't walk, could hardly sit without discomfort. My hands are bad enough that it's tough to open a jar or turn off a lamp switch.

Both my palms and soles have peeling skin and all the lines that you normally don't see are visible. I have some cracks in my soles as well as some peeling skin.

H-F S happens when the chemo leaves a body. Normally that takes place via urination, but in the case of Xeloda and some other chemos, it leaves the body via the palms and soles, causing burns as though from the inside out. And the ongoing neuropathy in my toes doesn't help either.

I'll try to get Rik to take some photos so you can see what I'm talking about. In the meantime, maybe a piece of that MMJ brownie might help....

This is my right foot. Note the red areas on the heel and ball of the foot. Ouch!

June 12, 2013

Xeloda round 6 / MMJ

The fifth round of Xeloda knocked me down pretty hard. I had diarrhea and bad hand-foot syndrome for seven days, maybe longer. My hands have started to clear up as I start round 6 but I don't know how much more I can take. Tincture of opium finally cleared up 7 days of diarrhea.

I went to a medical marijuana coop yesterday and got a thorough education from the staff. Evidently some kinds of mj have more THC, the cannabinoid that makes you high, and other types have more of the cannabinoids that help relieve discomfort. I bought some salve for my feet (supposed to be helpful for neuropathy), and will use it for a week before commenting. They gave me  some "medibles:" a lollipop to suck on when pain is bad, and in lieu of a gram of MJ (I don't smoke), a 'special' brownie. 

I cut the brownie into 8 tiny pieces and tried one, even though I didn't have pain at the moment. I caught up on the ironing and went to take a nap. As soon as I lay down on the sofa I knew I was high (this is 90 minutes after eating the brownie bite). 

I felt detached from my body, had trouble focusing on a phone call, and slept hard for three hours. Basically it reminded me of morphine highs. I didn't really care for the experience but meanwhile the brownie is in the freezer. If I have nausea or other side effects, I can always take another bite.

June 06, 2013

It goes on and on

Although my diarrhea has slowed considerably since starting the tincture of opium, it's not gone away completely. My feet are still bright red and they get tender by the end of the day, and I don't have much appetite. My energy has improved, though. That's a good sign.

I'm enjoying the sunshine from my spot on the deck lounge chair, but wish I could be playing in my garden. So much still to do!

June 03, 2013

Still with the diarrhea

It started Wednesday night and hasn't stopped yet. The Lomotil prescription from my oncologist didn't help any more than the OTC Immodium.

So I called Nurse Jaque this morning and she spoke with Dr G, who gave me a prescription for tincture of opium. This helped once before when I was hospitalized for about two weeks after a poor reaction to 5FU. I've had one dose and am supposed to take it every three hours. I sure hope it helps, because given the choice, I'd rather be constipated than have diarrhea.

I was very fatigued today as well and spent a long time on the couch. Yesterday two of my best friends came over for a long visit, which turned into an impromptu dinner (rice wraps with veggies and chicken) and a large selection of incredible desserts from Bakery Nouveau. We all over-indulged in chocolate praline cake, chocolate cheesecake, twice baked almond and chocolate croissants, fruit tart, and carrot cake (burp). I felt so much better with all the company, but I was extremely tired after they left and I think it carried over to today.

The lovely sunshine today made me want to work in my garden, but wasn't a strong enough impulse to actually get me out on my hands and knees. I did sit in the hammock and read for about an hour, which was delicious. And I watered, because it's supposed to be very warm this week.